Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 18, 2009, 2:42 PM CST for Cherokee County, Alabama. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 18, 2009, 2:42 PM CST (20:42 UTC)
- Expired
- Feb 18, 2009, 3:15 PM CST
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Cherokee County, AL
The radar
The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 18, 2:45 PM CST | TSTM WND DMG | 6 N Gaylesville, AL | TREES DOWN ALONG HIGHWAY 35 IN WATSON. |
| Feb 18, 2:45 PM CST | HAIL 0.88 | 9 Nne Gaylesville, AL | NICKEL SIZE HAIL REPORTED IN BROOMTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 18, 12:42 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 605 m²/s²
- 0-3 km storm-relative helicity
- 895 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 182042
SVRBMX
ALC019-182115-
/O.NEW.KBMX.SV.W.0013.090218T2042Z-090218T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CST WED FEB 18 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHEROKEE COUNTY IN NORTHEAST ALABAMA...
* UNTIL 315 PM CST
* AT 239 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM. THIS STORM WAS LOCATED 9 MILES WEST OF NEW MOON...OR
7 MILES SOUTH OF FORT PAYNE...AND MOVING EAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
NEW MOON AND FULLERTON BY 250 PM CST...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING
FOR ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CST
WEDNESDAY EVENING FOR SOUTHEASTERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3447 8549 3431 8545 3428 8545 3426 8572
3431 8573 3439 8563 3446 8559
TIME...MOT...LOC 2042Z 264DEG 49KT 3436 8562
$$1 follow-up statement
000
WWUS54 KBMX 182101
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CST WED FEB 18 2009
ALC019-182115-
/O.CON.KBMX.SV.W.0013.000000T0000Z-090218T2115Z/
CHEROKEE AL-
301 PM CST WED FEB 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHERN CHEROKEE COUNTY...
AT 356 PM EST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8
MILES EAST OF NEW MOON...OR ABOUT 7 MILES SOUTH OF SUMMERVILLE...
MOVING EAST AT 55 MPH.
DAMAGING WINDS UP TO 70 MPH WERE REPORTED IN BROOMTOWN AND WATSON
WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND
STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING
FOR ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CST
WEDNESDAY EVENING FOR SOUTHEASTERN ALABAMA.
LAT...LON 3447 8549 3431 8545 3428 8545 3426 8572
3431 8573 3439 8563 3446 8559
TIME...MOT...LOC 2101Z 264DEG 49KT 3438 8531
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 2:06 PM CST, 36 minutes earlier.
Area forecast discussion, Feb 18, 2:06 PM CST, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 206 PM CST WED FEB 18 2009 .DISCUSSION... PRIMARY FOCUS REMAINS ON THE SEVERE WEATHER THREAT. AIRMASS ACROSS ALL OF CENTRAL ALABAMA IS NOW PRIME FOR THUNDERSTORMS WITH LIS IN THE -3 TO -5 RANGE AND 1500 TO 2500 JOULES OF CAPE. NEW MODERATE RISK FROM THE SPC OUTLINES ALL OF CENTRAL ALABAMA. WATCHING A MID LEVEL JET SINKING SOUTHWARD INTO CENTRAL ALABAMA. THIS FEATURE WILL PROVIDE ANOTHER SHOT OF DYNAMIC SUPPORT AS THE LOW LEVEL JET SHIFTS OFF TO THE NORTHWEST. NO SURPRISES ON THE 18Z SOUNDING. ONLY MODERATELY STEEP MID/UPPER LEVEL LAPSE THIS AFTERNOON WITH LITTLE DIRECTIONAL SHEAR BUT SUBSTANTIAL SPEED SHEAR. SHEAR SHOULD BECOME EVEN MORE UNIDIRECTIONAL AS THE COLD FRONT APPROACHES THROUGH THE AFTERNOON HOURS. LONG SEMI- STRAIGHT HODOGRAPHS POINT TO A MINIMAL THREAT OF TORNADOES...BUT THOSE THAT DEVELOP COULD BECOME STRONG...ESPECIALLY IN ASSOCIATION WITH ANY SUPERCELLS THAT BECOME MORE ISOLATED. THE MORE LIKELY SEVERE WEATHER MODE WILL BE STRAIGHT LINE WIND DAMAGE. STRAIGHT SUPERCELLS ALSO TEND TO ALLOW THE LEFT MOVING SPLITTERS TO MAINTAIN THEMSELVES LONGER. LEFT SPLITTERS ARE NOTORIOUS FOR LARGE HAIL...ALTHOUGH THE ATMOSPHERE IS NOT WHOLELY SUPPORTIVE OF HAIL TODAY WE WILL HAVE TO KEEP AN EYE ON ANY LEFT MOVERS. CAPE PROFILES ARE TALL AND SKINNY...GENERALLY NOT A PROFILE SUPPORTIVE OF THE LARGEST HAIL...BUT STONES TO QUARTER SIZE CANNOT BE RULED OUT. OF COURSE ANY TIME WE ARE DEALING WITH SUPRCELLS TORNADOES HAVE TO REMAIN A CONCERN. DRY AIR WORKING IN ALOFT WILL INITIALLY INCREASE THE THREAT FOR DAMAGING WINDS AHEAD OF THE SURFACE FRONT. LATER IN THE AFTERNOON A BROKEN SQUALL LINE JUST AHEAD OF THE COLD FRONT WILL MARK THE END OF THE OUTBREAK...WITH GUSTY WIND POSING THE MAIN THREAT. IN OTHER NEWS...HARD TO IGNORE THE LATEST 06 AND 12Z MODEL RUNS. RELUCTANTLY DECIDED TO RE-INTRODUCE A QUICK ROUND OF SNOW SHOWERS ACROSS THE NORTHERN HALF OF THE FORECAST AREA SATURDAY NIGHT. 12/SIRMON && AVIATION...18Z TAF DISCUSSION. COLD FRONT CURRENTLY NEARING MISSISSIPPI RIVER SHOULD MOVE TO NEAR BHM-TCL LINE BY 02Z...TO MGM BY 04Z...AND EXIT AREA BY 06Z. SOME BREAKS IN CLOUDS AHEAD OF THE FRONT WILL AID IN WARMING AND HELP INCREASE INSTABILITY AHEAD OF THE FRONT THIS AFTERNOON WITH STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA. HAVE INCLUDED TEMPO GROUPS TO INDICATE EXPECTED TIMING OF MAIN TSTM ACTIVITY...BUT THIS WILL PROBABLY HAVE TO BE ADJUSTED AS ACTIVITY DEVELOPS AND MOVES INTO AREA. BEHIND THE FRONT EXPECT MVFR CIGS TO LINGER FOR A FEW HOURS BUT CLOUDS SHOULD SCATTER OUT AFTER 06Z. VFR CONDITIONS EXPECTED AFTER 12Z BUT DAYTIME MIXING WILL INCREASE NORTHWEST WINDS WITH GUSTS TO 20 KNOTS EXPECTED BY 15Z. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 36 49 23 51 31 / 30 0 0 0 10 ANNISTON 40 51 27 53 35 / 40 0 0 0 10 BIRMINGHAM 38 51 28 57 33 / 30 0 0 0 10 TUSCALOOSA 38 54 27 57 35 / 30 0 0 0 10 CALERA 42 52 30 57 34 / 40 0 0 0 10 AUBURN 44 53 29 54 33 / 70 0 0 0 0 MONTGOMERY 44 56 26 57 31 / 70 0 0 0 10 TROY 46 55 26 56 28 / 70 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 07/07/07
Hazardous weather outlook, Feb 18, 7:15 AM CST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 AM CST WED FEB 18 2009 ALZ011>015-017>050-191315- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 715 AM CST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...FROM NOON UNTIL 10 PM AHEAD OF AN APPROACHING COLD FRONT. ISOLATED SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE EXPECTED TO DEVELOP ACROSS MUCH CENTRAL ALABAMA...ROUGHLY ALONG AND SOUTH OF INTERSTATE 20...FROM NOON UNTIL 6 PM. AFTER 6 PM...THUNDERSTORMS WITH DAMAGING WINDS AND HAIL ARE LIKELY IMMEDIATELY AHEAD OF THE COLD FRONT AS IT CONTINUES TO PUSH SOUTHEAST. BREEZY SOUTHWESTERLY WINDS ARE EXPECTED AS WELL OUT AHEAD OF THE COLD FRONT. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHERLY WINDS ARE EXPECTED ON THURSDAY BEHIND THE COLD FRONT THAT WILL MOVE THROUGH TODAY. ADDITIONAL STRONG WINDS WILL BE POSSIBLE AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED ON WEDNESDAY. JD/02
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 4:01 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
| Feb 18, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 29 min |
| Feb 18, 2:39 PM CST | Tornado Warning | BMX | Calhoun, Jefferson, St. Clair, Shelby, Talladega | 51 min |
| Feb 18, 3:11 PM CST | Severe Thunderstorm Warning | BMX | Russell | 17 min |
| Feb 18, 3:12 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 24 min |
| Feb 18, 3:19 PM CST | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 41 min |
| Feb 18, 3:22 PM CST | Tornado Warning | BMX | Calhoun, Clay, Cleburne, Randolph, St. Clair, Talladega | 38 min |
| Feb 18, 3:53 PM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 37 min |
| Feb 18, 3:55 PM CST | Tornado Warning | BMX | Calhoun, Cleburne, Randolph | 35 min |
| Feb 18, 3:57 PM CST | Tornado Warning | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 33 min |
| Feb 18, 4:24 PM CST | Tornado Warning | BMX | Blount, Calhoun, Cleburne, Etowah, St. Clair, Talladega | 66 min |
| Feb 18, 4:24 PM CST | Tornado Warning | BMX | Dallas, Hale, Marengo, Perry | 51 min |
| Feb 18, 4:42 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 33 min |
| Feb 18, 4:52 PM CST | Tornado Warning | BMX | Autauga, Dallas, Lowndes, Perry | 38 min |
| Feb 18, 5:13 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Talladega, Tuscaloosa | 47 min |
| Feb 18, 5:24 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 66 min |
| Feb 18, 5:28 PM CST | Tornado Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 47 min |
| Feb 18, 5:33 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, St. Clair, Shelby, Talladega | 42 min |
| Feb 18, 5:39 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Greene, Jefferson, Pickens, Shelby, Tuscaloosa | 51 min |
| Feb 18, 5:41 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Cherokee, Cleburne, Etowah | 34 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.